Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue
Jan 13, 2002

I was Diagnosed with full blown AIDS three ears ago cd4 count 80 viral load close to a million. Three months prior to this I suffered from extreme fatigue but did nothing about this. I am now at a cd4 count of 560 and have been undetectable for over two years but I am still fatigued. My doctor has checked everything and does not seem to be able to pinpoint the cause. I am not anemic my testerone level is 500 which he says is normal it is not depression related. Have you come across a patient whose fatigue you could not put your finger on a cause and the longer I am undetectable is there a possibility that the fatigue will lessen. Thanks

Response from Dr. Frascino

Hello,

Congratulations on your excellent response to therapy. Wow, viral load close to a million dropping to non-detectable for the past 2 years, and CD4 skyrocketing from 80 to 560! Those are the kind of remarkable results we all hope for. Your story should be an inspiration for all those folks with sky-high viral loads and low CD4s, who feel like there isn't much hope. You are living proof of just how effective the medications can be.

Now, on to your fatigue. I'm glad you and your doctor checked the common causes- anemia, depression, and low testosterone. That testosterone level, by the way, is in the normal range, but it could still be low, depending on your age. For instance, if you're a 21-year-old Italian stud, a level of 500 just wouldn't do. How's your libido? I recommend boosting the testosterone level to the mid to upper range for the age-adjusted normal range. This helps you build muscle, increase energy, and look better naked. What else could it be? How about something as simple as inadequate sleep, rest, diet, or exercise? Almost all of us, HIV-infected or not, often have difficulty getting adequate amounts of rest/sleep and exercise. And we often do not eat properly. Many of us just push ourselves to work too hard. Working (or sometimes playing) too hard can be accompanied by poor nutrition and insufficient rest and exercise.

An HIV-knowledgeable nutritionist might be very helpful in evaluating the adequacy of your diet. I can't over emphasize the beneficial effects of exercise, including once again, looking better naked. So, you may think I'm fixated on this. Well, that may be true, so we'll move on.

Other relatively common causes of fatigue include thyroid problems - inadequate output of thyroid hormone - and medication side effects. Most, if not all, of our HIV medications can have fatigue as a potential side effect. Sometimes, this gets better with time, as our bodies get used to the medication. However, if it's a medication toxicity, like AZT or ganciclovir-induced anemia, this gets worse over time if left unchecked and untreated. Also, non-HIV medications and over-the-counter products, including herbs and supplements, can be associated with fatigue. Most common examples here would be antihistamines found in allergy medications. If you've checked all these tings out, and you're still fatigued, see your HIV specialist and address this specific concern. He or she will need to examine you, your medication regimen, and possibly order some additional laboratory tests. Fatigue is not normal. True, we have HIV and that in and of itself may be causing some degree of fatigue, but it's definitely worthwhile evaluating all the other possibilities before resorting to this "diagnosis of exclusion." So, your next step: Check the adequacy of your sleep/rest and diet. Re-evaluate your exercise program. Check your prescription and non-prescription medications for possible fatigue-related side effects. Consider increasing your testosterone level, particularly if you're losing (or have lost) muscle mass, and/or have noted your libido "flagging," so to speak. If you're still having problems, check with your HIV specialist for a more complete examination and possible laboratory tests. If after all this you're still having difficulties, write back and I'll try to give some additional suggestions, but please note by doing all the above, you will certainly look better naked. Hmmm, how did we get back to that again?

Good luck.

Dr. Bob


Previous
Test
Next
Roby!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement